Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 372, NWS Norman, OK

May 31, 2001Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 31, 2001, 3:27 AM CDT for Bryan County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 31, 2001, 3:27 AM CDT (08:27 UTC)
Expired
May 31, 2001, 4:15 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bryan County, OK

The radar

The Norman radar (KTLX), 176 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3359 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 310828
SVROKC
OKC013-310915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
327 AM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 415 AM CDT

* AT 327 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR 
DURANT ...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BENNINGTON...BLUE...BOKCHITO...
  DURANT AND UTICA

HAIL UP TO THE SIZE OF NICKELS AND VERY HEAVY RAIN ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDE9RPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3398 9645 3386 9629 3391 9612 3409 9595
          3417 9614

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:07 AM CDT, 20 minutes earlier.

Area forecast discussion, May 31, 3:07 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
307 AM CDT THU MAY 31 2001

OUTFLOW FROM CONVECTION EARLIER IN THE NIGHT HAS ALLOWED SURFACE WINDS
ACROSS SOUTHEAST OKLAHOMA TO VEER TO THE NORTHWEST HOWEVER WEAK
SYNOPTIC BOUNDARY REMAINS FARTHER NORTH...FROM NEAR MCALESTER
SOUTHWESTWARD TO ARCHER CITY TEXAS. SHORTWAVE TROUGH AXIS ACROSS THE
SOUTHERN ROCKIES WILL ROTATE SLOWLY AROUND BASE OF UPPER TROUGH DURING
THE DAY AND SHOULD SUSTAIN ENOUGH CONVERGENCE NEAR FRONTAL BOUNDARY FOR
ADDITIONAL TSRA. WILL CONTINUE WILL SMALL POPS FOR COUNTIES ALONG AND
AHEAD OF THE SYNOPTIC BOUNDARY FOR TODAY. 30 KNOT LOW LEVEL JET WILL
ALLOW MOIST ISENTROPIC UPGLIDE TO BEGIN THIS EVENING ACROSS THE
TEXAS/OKLAHOMA PANHANDLE. THEN ON FRIDAY PATTERN SHIFTS EAST INTO
NORTHERN OKLAHOMA WITH UPPER LEVEL FLOW ALLOWING ANY STORMS WHICH
DEVELOP TO MOVE SOUTHEAST.

COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY NIGHT/SATURDAY WITH SMALL
POPS STILL WARRANTED ALL AREAS. ANOTHER ROUND OF NIGHTTIME ELEVATED
CONVECTION APPEARS POSSIBLE SATURDAY NIGHT WITH LATEST AVN SHOWING LOW
LEVEL JET INCREASING TO 40 KNOTS...PROVIDING LIFT ABOVE THE SURFACE
BOUNDARY.

LATEST MEDIUM RANGE MODELS ARE STILL SHOWING A MORE ZONAL FLOW PATTERN
CONTINUING THROUGH MONDAY/TUESDAY WITH THE CENTRAL PLAINS MOST LIKELY
TO SEE PRECIPITATION. NORTHERN OKLAHOMA MAY SEE THE BEST CHANCE FOR
RAIN DURING THE PERIOD...HOWEVER CONSIDERING THE TIME OF YEAR...WOULD
NOT BE SURPRISED TO SEE ADDITIONAL COMPLEXES OF TSRA MOVE INTO THE
FORECAST AREA.

GAG 80/61/76/60 0342
PNC 77/58/72/62 0043
HBR 82/64/84/64 0222
OKC 82/61/82/65 0022
SPS 86/66/85/64 0020
DUR 87/67/85/64, 3000

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Local storm report, May 30, 9:53 PM CDT, 5 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
953 PM CDT WED MAY 30 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    E eSIDE MUNDAY             TX   1.00 INCH HAIL
05/30/01   KNOX                           CO-OP OBSERVER

CW
Local storm report, May 30, 10:23 PM CDT, 5 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1023 PM CDT WED MAY 30 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    10SW HOLLIDAY             TX   1.00 INCH HAIL
05/30/01   ARCHER                         PUBLIC AT LAKE KICKAPOO

CW
Local storm report, May 31, 12:16 AM CDT, 3 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1216 AM CDT THU MAY 31 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1211 AM    A3TOKA                     OK   .75 INCH HAIL
05/31/01   ATOKA                          SHERIFFS OFFICE REPORT

CW
Local storm report, May 31, 12:21 AM CDT, 3 hours 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1221 AM CDT THU MAY 31 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1221 AM    BYERS                     TX   .75 INCH HAIL
05/31/01   CLAY                           SPOTTER REPORT

CW
Local storm report, May 31, 2:24 AM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
224 AM CDT THU MAY 31 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    ATmOKA                     OK   .75 INCH HAIL
05/31/01   ATOKA                          RPTD BY CO S.O.

TL
Special weather statement, May 31, 2:35 AM CDT, 52 minutes before
OKZ036>038-044-TXZ083>090-310800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
235 AM CDT THU MAY 31 2001

SEVERE THUNDERSTORM WATCH NUMBER 335 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...

IN SOUTHWEST OKLAHOMA...

  COMANCHE       COTTON           JACKSON         TILLMAN

IN WESTERN NORTH TEXAS...

  ARCHER          BAYLOR          FOARD           HARDEMAN
  KNOX            WICHITA         WILBARGER

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:16 PM CDTSevere Thunderstorm WarningOUNHughes34 min
May 30, 7:28 PM CDTTornado WarningOUNHughes32 min
May 30, 8:12 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc48 min
May 30, 9:00 PM CDTSevere Thunderstorm WarningOUNMurray30 min
May 30, 9:19 PM CDTSevere Thunderstorm WarningOUNAtoka41 min
May 30, 11:21 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes39 min
May 30, 11:26 PM CDTSevere Thunderstorm WarningOUNCarter49 min
May 31, 12:05 AM CDTSevere Thunderstorm WarningOUNJefferson40 min
May 31, 12:10 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal65 min
May 31, 1:13 AM CDTSevere Thunderstorm WarningOUNAtoka47 min
May 31, 2:01 AM CDTSevere Thunderstorm WarningOUNBryan59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.